Care During Chemotherapy and Beyond
Constipation and Chemotherapy
What is constipation and how is it related to chemotherapy and other cancer
Constipation is "abnormally delayed or infrequent passage of usually dry, hardened
feces (stool or bowel movement)."
- Some people get constipated because they do not eat enough fruit and fiber, do not
exercise or get enough activity, and/or do not drink enough fluids (most people
should drink at least 8 glasses of water or other non-alcoholic drinks per day).
- Certain medical conditions and medications can cause constipation. For example,
some chemotherapy drugs can result in constipation. Also, many
pain medications cause constipation as a side effect.
- There are many things that patients can do to prevent or relieve constipation.
Also, there are many medications your doctor can recommend for constipation.
What are some constipation symptoms
to look for?
- Infrequent bowel movements. There is no "normal" schedule for bowel movements.
Frequent or infrequent should be determined based on your own "normal" schedule.
For example, if you normally move your bowels once per day, infrequent may be defined
as every 2nd or 3rd day. This should be a consistent change, not a one time
- Hard, difficult to pass, bowel movements. Often, a person will pass small
marble-like pieces of stool, without a satisfactory elimination.
Things you can do to minimize cancer or chemotherapy-induced constipation:
- Eat foods high in fiber like fruits (pears, prunes), cereals, and vegetables.
- Drink two to three liters of non-alcoholic fluids (water, juices) each day; unless
you are told otherwise by your doctor.
- Exercise twenty to thirty minutes most days of the week, as tolerated, and if okay
with your doctor. A lot of patients find that walking for exercise is convenient
and easy to do.
- If you have been prescribed a "bowel regimen," make sure you follow it exactly.
Drugs that may be prescribed by your doctor or health care provider:
Your doctor may recommend one or more of the following medications to prevent or
- Psyllium (Metamucil ®)
- Senna (Senokot®)
- Bisacodyl (Dulcolax®)
- Docusate sodium (Colace®)
- Glycerin suppository
- Magnesium citrate
- Magnesium hydroxide (Milk of Magnesia®)
- Lactulose (Chronulac®)
- Sorbitol and sodium phosphate (Fleet's enema®)
If you believe you show signs of chemotherapy-induced constipation, the
following guidelines suggest when
to call your doctor or health care provider:
- Pain in your stomach.
- You are unable to pass gas.
- Nausea, and/or vomiting along with your constipation.
- If you have not had a bowel movement in three days despite following the recommendations
of your doctor or health care professional.
- If your stomach looks swollen and/or feels hard to the touch.
Note: We strongly encourage you to talk with your health
care professional about your specific medical condition and treatments. The information
contained in this website is meant to be helpful and educational, but is not a substitute
for medical advice.
Chemocare.com is designed to provide the latest information about chemotherapy to patients and their families, caregivers and friends. For information about the 4th Angel Mentoring Program visit www.4thangel.org